Kansas, 2012

Drought in Kansas, October 1 to 31, 2012

October 1 to 31, 2012 · NWS ICT · 26 events in 26 counties and zones

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of October. An unusually dry period from May through August kept an extreme drought (D3) going for most of Southern Kansas.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry weather continued the drought conditions across most of Kansas during the month of October. An unusually dry period from May through August kept an extreme drought (D3) going for most of Southern Kansas. Portions of Central Kansas continued to stay very dry, with exceptional drought (D4) conditions for most of the month of October. Most areas saw some rainfall in the middle of the month, with a significant rainfall bringing almost one to two inches to portions of Southeast Kansas. This led to some gradual improvement over portions of the Flint Hills and Southeast Kansas, from an extreme drought (D3) to a severe drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 30, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 30, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT SUN SEP 30 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ONLY CHANGE FROM 0000 UTC TAFS WAS TO NIX VCSH AT KHUT AND SPEED UP
THE ARRIVAL OF FRONT AN HOUR AT MOST SITES. HIGH PRESSURE WILL KEEP
WINDS LIGHT AND VARIABLE OVERNIGHT. WINDS MAY VEER AROUND TO THE
NORTHWEST AHEAD OF FRONT ON MON AS HIGH PRESSURE EXITS AREA. GUSTY
NORTH WINDS SHOULD DEVELOP IMMEDIATELY BEHIND FRONT DURING THE DAY.
COMBO OF UPPER SUPPORT AND HIGH LEVEL MOISTURE SHOULD LEAD TO
VIRGA/SPRINKLES/LIGHT RAIN SHOWER AT KRSL AND KSLN. SUPPORT/
MOISTURE NOT QUITE AS STOUT AT KHUT/KICT/KNCU AND HAVE LEFT OUT
FOR NOW. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT SUN SEP 30 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR CONDITIONS ANTICIPATED THROUGHOUT THE PERIOD AT ALL
SITES. HIGH PRESSURE WILL KEEP WINDS LIGHT AND VARIABLE OVERNIGHT.
MAIN CHALLENGE WILL BE TIMING OF SURFACE FRONT ON MON. WINDS MAY
VEER AROUND TO THE NORTHWEST AHEAD OF FRONT AS HIGH PRESSURE EXITS
AREA. GUSTY NORTH WINDS SHOULD DEVELOP IMMEDIATELY BEHIND FRONT
DURING THE DAY. COMBO OF UPPER SUPPORT AND HIGH LEVEL MOISTURE
SHOULD LEAD TO VIRGA/SPRINKLES/VERY LIGHT RAIN SHOWERS AT
KRSL/KSLN/KHUT. SUPPORT/MOISTURE NOT QUITE AS STOUT AT KICT/KNCU
AND HAVE LEFT OUT FOR NOW. -HOWERTON

PREV DISCUSSION... /ISSUED 227 PM CDT SUN SEP 30 2012/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE THE TIMING/STRENGTH OF CANADIAN
AIR SLATED TO ARRIVE LATE IN THE WEEK.

TONIGHT-MONDAY:
UPPER TROUGH WILL SHIFT EASTWARD OUT OF THE SOUTHERN PLAINS...WHILE
A COUPLE OF SHORTWAVES PASS SOUTHEASTWARD ACROSS THE CENTRAL PLAINS.
ONE OF THESE WAVES WILL CONTINUE TO SPARK ISOLATED-WIDELY
SCATTERED THUNDERSTORMS...ALONG A WEAK SURFACE TROUGH/MARGINAL
INSTABILITY AXIS FROM WESTERN KS TO CENTRAL NEBRASKA THIS
AFTERNOON/EVENING. THINK MOST OR ALL OF THIS ACTIVITY WILL STAY
JUST WEST OF A RUSSELL-GREAT BEND-PRATT LINE...AND SHOULD UNDERGO
DIURNAL WEAKENING THIS EVENING. HIGH-LEVEL CLOUD COVER WILL BE
SLOW TO DECREASE EAST OF THE TURNPIKE THIS EVENING WITH THE UPPER SYSTEM
TO OUR SOUTHEAST. A STRONGER UPPER DISTURBANCE WILL TRAVERSE
SOUTHEAST ACROSS THE KANSAS REGION MONDAY PUSHING A COLD FRONT
THROUGH THE AREA. GUSTY NORTHERLY WINDS 15-25 MPH AND PERHAPS A
SPRINKLE OR TWO ARE EXPECTED BEHIND THE FRONT.

TUESDAY-WEDNESDAY:
THE UPPER TROUGH OVER THE LOWER MISSISSIPPI VALLEY WILL EJECT SLOWLY
NORTHEAST...WHILE ANOTHER UPPER TROUGH DIGS INTO THE PACIFIC
NORTHWEST AND NORTHERN/CENTRAL ROCKIES. OUR AREA WILL BE IN BETWEEN
SYSTEMS WITH SHORTWAVE RIDGING ALOFT. THEREFORE EXPECTING MOSTLY
CLEAR SKIES AND GENERALLY PLEASANT TEMPERATURES.

THURSDAY-SUNDAY:
MEDIUM RANGE CONFIDENCE IS LOW TO MEDIOCRE. STILL SOME
DIFFERENCES EXISTING BETWEEN THE 12Z ECMWF AND THE 12Z
GFS/GEM MODELS WITH REGARD TO THE MID-UPPER LEVEL PATTERN EVOLUTION.
THE GFS HAS SHOWN MORE CONSISTENCY WITH THE LARGE UPPER TROUGH
BEING CARVED OUT FROM CENTRAL/EASTERN CANADA INTO THE NORTH
CENTRAL CONUS WITH SUPPORT FROM THE GEM...AND PRESENTLY FAVOR THE
GFS. A CANADIAN COLD FRONT WILL PUSH THROUGH THURSDAY...WITH A
MUCH COOLER AIRMASS (BELOW SEASONAL AVERAGES) THAT MAY PERSIST
INTO THE WEEKEND. WILL MAINTAIN SLIGHT CHANCE OF SHOWERS THURSDAY
WITH THE FRONTAL PASSAGE...AND AGAIN FRIDAY NIGHT-SATURDAY WITH
SECONDARY STRONG SHORTWAVE ROTATING THROUGH...ALTHOUGH CONFIDENCE IN ANY
RAIN CHANCES IS LOW.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  79  48  76 /   0  10  10   0
HUTCHINSON      50  78  47  75 /  10  10  10   0
NEWTON          53  78  48  74 /   0  10  10   0
ELDORADO        54  79  49  76 /   0  10  10   0
WINFIELD-KWLD   54  80  49  79 /   0  10  10   0
RUSSELL         51  77  42  75 /  10  10   0   0
GREAT BEND      51  77  43  74 /  10  10   0   0
SALINA          53  78  47  74 /  10  10   0   0
MCPHERSON       52  78  47  74 /  10  10  10   0
COFFEYVILLE     54  80  49  78 /  10  10  10   0
CHANUTE         53  79  48  74 /   0  10  10   0
IOLA            53  79  48  74 /   0  10  10   0
PARSONS-KPPF    53  79  49  76 /  10  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:27 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN SEP 30 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
327 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Harper

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas.

Drought, Sumner

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas.

Drought, Reno

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas.

Drought, Kingman

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas.

Drought, Sedgwick

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas. The city of Wichita only recorded three tenths of an inch of precipitation for October.

Drought, Harvey

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas.

Drought, Cowley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas.

Drought, Butler

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across South Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for South Central Kansas.

Drought, Russell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of October across Central Kansas. Some welcome rainfall did occur during the middle of the month with some areas picking up almost an inch of rain (1.00 in.). But rainfall amounts were still almost an inch below normal.

Drought, Barton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of October across Central Kansas. Some welcome rainfall did occur during the middle of the month with some areas picking up almost an inch of rain (1.00 in.). But rainfall amounts were still almost an inch below normal.

Drought, Rice

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of October across Central Kansas. Some welcome rainfall did occur during the middle of the month with some areas picking up almost an inch of rain (1.00 in.). But rainfall amounts were still almost an inch below normal.

Drought, Ellsworth

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of October across Central Kansas. Some welcome rainfall did occur during the middle of the month with some areas picking up almost an inch of rain (1.00 in.). But rainfall amounts were still almost an inch below normal.

Drought, McPherson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of October across Central Kansas. Some welcome rainfall did occur during the middle of the month with some areas picking up almost an inch of rain (1.00 in.). But rainfall amounts were still almost an inch below normal.

Drought, Saline

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Exceptional Drought (D4) conditions continued during the month of October across Central Kansas. Some welcome rainfall did occur during the middle of the month with some areas picking up almost an inch of rain (1.00 in.). But rainfall amounts were still almost an inch below normal.

Drought, Chase

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across portions of Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for Central Kansas.

Drought, Marion

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across portions of Central Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. This is the sixth consecutive month of below normal precipitation for Central Kansas.

Drought, Greenwood

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region during the middle of the month, with some areas picking up almost two inches of rainfall, but rainfall totals were still an inch and a half below normal.

Drought, Elk

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region during the middle of the month, with some areas picking up almost two inches of rainfall, but rainfall totals were still an inch and a half below normal.

Drought, Chautauqua

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region during the middle of the month, with some areas picking up almost two inches of rainfall, but rainfall totals were still an inch and a half below normal.

Drought, Woodson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region during the middle of the month, with some areas picking up almost two inches of rainfall, but rainfall totals were still an inch and a half below normal.

Drought, Wilson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region during the middle of the month, with some areas picking up almost two inches of rainfall, but rainfall totals were still an inch and a half below normal.

Drought, Montgomery

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

The severe drought (D3), continued across the Flint Hills and Southeast Kansas during the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region during the middle of the month, with some areas picking up almost two inches of rainfall, but rainfall totals were still an inch and a half below normal.

Drought, Allen

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Drought Monitor
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas during the first part of the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region in the middle of the month, with some areas picking up almost two inches of rainfall. This led to the drought level dropping to severe (D2) levels by the end of the month.

Drought, Neosho

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas during the first part of the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region in the middle of the month, with some areas picking up almost two inches of rainfall. This led to the drought level dropping to severe (D2) levels by the end of the month.

Drought, Labette

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

The extreme drought (D3), continued across Southeast Kansas during the first part of the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region in the middle of the month, with some areas picking up almost two inches of rainfall. This led to the drought level dropping to severe (D2) levels by the end of the month.

Drought, Lincoln

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The exceptional drought (D4), continued across Central Kansas during the first part of the month of October. This was a continuation of a drought that started in late May and continued through the month of September and into October. Some welcome rainfall did return to the region by the middle of the month, with some areas picking up an inch rainfall. This led to the drought level dropping to extreme (D3) levels by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417370, 417372, 417373, 417374, 417377, 417379, 417380, 417382, 417383, 417384, 417385, 417386, 417387, 417388, 417391, 417392, 417402, 417404, 417405, 417408, 417416, 417425, 417433, 417434, 417435, 417439.